Never stop or change a prescribed medicine without talking to your doctor first. Stopping suddenly can be dangerous, and the condition it treats may come back or get worse.
How can medicines cause weight gain?
Medicines can cause weight gain by increasing appetite, changing how the body uses and stores energy, or causing fluid retention. Some act on the same brain areas that control hunger. Others, such as insulin, help the body store energy. Sometimes weight gain also reflects recovery: when an illness such as depression improves, appetite can return.
The effect varies a lot between people. Some people gain several kilograms on a medicine, while others on the same medicine do not gain at all. The dose and how long you take it also matter.
Which medicines are linked to weight gain?
Weight gain is a known side effect of medicines in several groups, but often other medicines in the same group have less effect on weight. The table below gives an overview based on systematic reviews. It is not a list of medicines to avoid. Only your doctor can weigh the benefits and risks for you.
| Medicine group | Examples linked to weight gain | Options with less effect on weight (if suitable) |
|---|---|---|
| Antipsychotics | Clozapine and olanzapine (largest effect); quetiapine and risperidone | Aripiprazole, lurasidone, ziprasidone |
| Antidepressants | Mirtazapine, amitriptyline and some other tricyclics, paroxetine | Bupropion and fluoxetine were linked to small weight loss in trials |
| Mood stabilisers | Lithium, valproate | Lamotrigine |
| Epilepsy and nerve pain medicines | Valproate, gabapentin, pregabalin | Lamotrigine; topiramate and zonisamide are linked to weight loss |
| Corticosteroid tablets | Prednisolone, prednisone (mainly with use for 3 months or longer) | Short courses usually cause little lasting weight change; your doctor aims for the lowest effective dose |
| Diabetes medicines | Insulin, sulfonylureas (for example gliclazide, glimepiride, glipizide), pioglitazone | Metformin, GLP-1 receptor agonists and SGLT2 inhibitors are weight-neutral or lead to weight loss |
| Blood pressure medicines | Some beta-blockers, such as metoprolol, atenolol and propranolol | ACE inhibitors, angiotensin receptor blockers or thiazide diuretics, depending on the condition |
| Contraception | Progestin-only injection (medroxyprogesterone acetate) | Combined pill and patch: no large effect on weight found; copper IUD is hormone-free |
| Allergy medicines | Some antihistamines | Ask your doctor or pharmacist about alternatives |
How large is the effect?
A large systematic review and meta-analysis of 257 trials looked at weight change with 54 commonly used medicines. Average weight gain in trials was, for example, about 2.4 kg with olanzapine, 2.2 kg with gabapentin, 1.8 kg with amitriptyline and 1.5 kg with mirtazapine.
Pioglitazone and several sulfonylureas were linked to around 1.8 to 2.6 kg. These are averages from studies of limited length. Some people gain much more, especially on clozapine or olanzapine over longer periods.
Does hormonal contraception cause weight gain?
For most hormonal contraceptives, good studies have not found a large effect on weight. A Cochrane review of combined contraceptives (the combined pill and patch) found no large effect on weight, although the evidence was not strong enough to rule out a small effect.
The clearest signal is for the progestin-only injection, depot medroxyprogesterone acetate. In one study, women using it gained on average about 2.3 kg more after one year and 3.2 kg more after three years than women using a copper IUD. The quality of this evidence is low. For progestin-only pills, implants and hormonal IUDs, studies found little or no clear difference in weight.
If weight is a concern for you, discuss the options with your doctor or contraception provider.
What should you discuss with your doctor?
If you notice weight gain after starting a medicine, raise it at your next appointment, or sooner if the change is large or fast. Doctors do not always mention this side effect, so it is fine to ask. Questions you could ask:
- Can this medicine cause weight gain, and how much is typical?
- Is there an alternative in the same group that has less effect on weight and still works for my condition?
- Can the dose be lowered or the treatment period shortened?
- Should we check my weight, waist and blood sugar regularly while I take it?
- If I need to stay on this medicine, what support is available to limit weight gain, such as dietary advice or obesity treatment?
It helps to bring a list of all your medicines, including over-the-counter ones, and a note of when your weight started to change. Our doctor visit checklist can help you prepare.
Weighing benefits and risks
For many people, the medicine that causes weight gain is also the one that works best for them. Antipsychotics, mood stabilisers and insulin can be essential and even life-saving. In some heart conditions, a beta-blocker may be the right choice. In these cases, the aim is not to stop the medicine but to limit its effect on weight and health.
Options can include monitoring weight from the start, early support with eating and activity, or adding a treatment for obesity. For people with type 2 diabetes, several modern diabetes medicines help with weight as well as blood sugar. Read more about obesity medication and other treatment options.
Medicine-related weight gain is not your fault
Weight gain caused by medicine is a side effect, not a lack of willpower. It can still affect your health and how you feel about your body, and it is a common reason people stop taking important treatment without telling anyone. Talking openly with your care team is the safest way forward.
If you feel judged when raising this topic, read about weight stigma in healthcare. Medicines are one of several causes of obesity, alongside genes, environment, sleep and stress.
Frequently asked questions
I gained weight on my antidepressant. Should I stop taking it?
No, do not stop on your own. Stopping an antidepressant suddenly can cause withdrawal symptoms and the depression may return. Talk to your doctor: they may be able to switch you to a medicine with less effect on weight or offer support to manage it.
Will I lose the weight if I switch or stop a medicine?
Sometimes, but not always. Some people lose part of the weight after a change in treatment, while others find the weight stays. Your doctor can help you plan any change safely and suggest extra support if needed.
Do short courses of steroid tablets cause weight gain?
Short courses of corticosteroid tablets usually cause little lasting weight change, although appetite may increase while you take them. Weight gain is more common with long-term use, for example for three months or more. Discuss any concerns with your doctor.
Does the contraceptive pill make you gain weight?
Research has not found a large effect of the combined pill or patch on weight. The progestin-only injection is the method most clearly linked to weight gain in some women. A contraception provider can help you choose a method that suits you.
Sources
- NHLBI (NIH) – Overweight and obesity: causes and risk factors (medicines)
- Domecq JP et al. – Drugs commonly associated with weight change: a systematic review and meta-analysis, Journal of Clinical Endocrinology and Metabolism (2015)
- Wharton S et al. – Medications that cause weight gain and alternatives in Canada: a narrative review, Diabetes, Metabolic Syndrome and Obesity (2018)
- Cochrane – Combination contraceptives: effects on weight (Gallo et al., 2014)
- Cochrane – Progestin-only contraceptives: effects on weight (Lopez et al., 2016)
- MedlinePlus (US National Library of Medicine) – Pregabalin: drug information
